Tennessee, 2002Tornado in Tennessee, April 30, 2002
April 30, 2002 · NWS OHX · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Apr 30, 7:45 PM CST, 2 hours 41 minutes earlier.
Area forecast discussion, Apr 30, 7:45 PM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
845 PM CDT TUE APR 30 2002
00Z SURFACE ANALYSIS SHOWED A WARM FRONT EXTENDING FROM NORTHWESTERN
ARKANSAS, TO JUST SOUTH OF TUP, TO JUST SOUTH OF MGM. AIR MASS NORTH
OF THIS FRONT IS ONLY MARGINALLY UNSTABLE, AND 00Z BNA SOUNDING WAS
NOT IMPRESSIVE. HOWEVER, BLV AIR MASS IN THE MID STATE WILL BECOME
INCREASINGLY UNSTABLE LATER TONIGHT AND WEDNESDAY MORNING, AS WARM
FRONT LIFTS NORTHWARD. LATEST MSAS ANALYSIS SHOWED LIFTED INDICES
THAT DROP FROM +1 AND +2 NORTH OF THE FRONT TO -4 TO -6 BEHIND IT.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS HAVE DEVELOPED THIS
EVENING FROM SOUTHEASTERN MISSOURI AND SOUTHWESTERN KENTUCKY,
INTO MUCH OF MIDDLE TENNESSEE. SOME OF THE STORMS WEST AND NORTH OF
OUR CWA HAVE BEEN STRONG AND, BASED ON VIL DENSITY CALCULATIONS,
HAVE BEEN CAPABLE OF PRODUCING AT LEAST SMALL HAIL. SUCH VIL
DENSITIES SUGGEST WE WILL HAVE TO KEEP AN EYE OUT FOR HAIL PRODUCERS
IN OUR CWA AS THE NIGHT WEARS ON. THIS IS ALREADY HANDLED
IN WORDING OF CURRENT ZFP AND BELIEVE HIGH OVERNIGHT POPS ARE
WORKING OUT QUITE WELL (THANK YOU, MR. DAYTIME FORECASTER).
.BNA...NONE.
DM
In the hours before
Special weather statement, Apr 30, 6:06 PM CST, 4 hours 20 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-011030-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
706 PM CDT TUE APR 30 2002
...SIGNIFICANT SEVERE WEATHER THREAT FOR MIDDLE TENNESSEE THROUGH
THE NEXT 36 HOURS...
A WARM FRONT WILL MOVE NORTH INTO MIDDLE TENNESSEE LATE
TONIGHT FROM CENTRAL ALABAMA AND MISSISSIPPI...PRODUCING NUMEROUS
THUNDERSTORMS ALONG AND JUST TO THE NORTH OF THE FRONT.
AS THE ATMOSPHERE BECOMES VERY UNSTABLE IN VICINITY OF FRONTAL
PASSAGE...THE THREAT FOR SEVERE THUNDERSTORMS WILL INCREASE. THE
MAIN THREAT WILL BE LARGE HAIL.
THE WARM FRONT WILL THEN MOVE NORTH OF MIDDLE TENNESSEE BY THE
MID MORNING HOURS ON WEDNESDAY...RESULTING IN A BREAK IN THUNDERSTORM
ACTIVITY. HOWEVER...VERY UNSTABLE CONDITIONS WILL REMAIN OVER THE
MID STATE. WITH DAYTIME HEATING ON WEDNESDAY...SCATTERED
THUNDERSTORMS WILL DEVELOP AND RAPIDLY INTENSIFY. SOME STORMS
COULD PRODUCE HAIL AND DAMAGING WINDS. WIND SHEAR WILL INCREASE BY
WEDNESDAY EVENING...ENHANCING THE POTENTIAL FOR ISOLATED TORNADOES.
A COLD FRONT WILL APPROACH MIDDLE TENNESSEE LATE WEDNESDAY NIGHT
INTO THURSDAY...AGAIN INCREASING THUNDERSTORM ACTIVITY. DAMAGING
WINDS WILL BE THE MAIN THREAT LATE WEDNESDAY NIGHT INTO THURSDAY.
HAZARDOUS WEATHER IS POSSIBLE THROUGH THE NEXT 48 HOURS ACROSS
MIDDLE TENNESSEE. EMERGENCY MANAGERS AND SPOTTER GROUPS MAY NEED TO
BE ACTIVATED. STAY TUNED FOR POSSIBLE WATCHES AND WARNINGS AND
UPDATED FORECASTS AS THIS POTENTIALLY DANGEROUS SITUATION CONTINUES
TO DEVELOP.
14
JBW
Local storm report, Apr 30, 10:15 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
1115 PM CDT TUE APR 30 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0930 PM NEAR BON AQUA TN PEA SIZE HAIL
04/30/02 HICKMAN REPORTED BY TRAINED
SPOTTER
1000 PM 7 E PULASKI TN PEA SIZE HAIL
04/30/02 GILES REPORTED BY MOTORIST
1012 PM NEAR LAWRENCEBURG TN 1.75 INCH HAIL
04/30/02 LAWRENCE AT HIGHWAY 64 AND
WEST POINT ROAD
REPORTED BY TRAINED
SPOTTER
1018 PM NEAR LAWRENCEBURG TN 1.75 INCH HAIL
04/30/02 LAWRENCE ON HIGHWAY 43
REPORTED BY TRAINED
SPOTTER
1032 PM IN LAWRENCEBURG TN 2.00 INCH HAIL
04/30/02 LAWRENCE REPORTED BY TRAINED
SPOTTER
1035 PM LAWRENCEBURG TN 1.00 INCH HAIL
04/30/02 LAWRENCE REPORTED BY LOCAL
CITIZEN
DMTornado, Humphreys
- When
- April 30, 10:26 PM CST
- Where
- Humphreys County, Mc Ewen
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 6 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.117, -87.633
Tornado blew down a few trees. Tornado spotted by fire chief at Fire Hall #2 located at 68 Wilkie St. No. in McEwen.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Arkansas, April 30, 2002$3.6 million · 1.75 in hail · 12 events
- Tornadoes and Hail in Mississippi, April 30, 2002$296,000 · F0 · 23 events
- Hail in Alabama, April 30, 2002$400,000 · 2.75 in hail · 1 event
- Hail and Damaging Wind in Florida, April 30, 2002$100,000 · 1.75 in hail · 4 events
- High Wind in Alaska, April 30, 2002$115,000 · 1 event
- Wildfire in Colorado, April 30, 2002$100,000 · 1 event
- Damaging Winds in Mississippi, April 30, 2002$51,000 · 86 kt wind · 2 events
- Flash Flood in Alabama, April 30, 2002$50,000 · 1 event
- Hail in Missouri, April 30, 2002$25,000 · 1.75 in hail · 1 event
- Hail in Missouri, April 30, 2002$25,000 · 2.75 in hail · 1 event
- Hail and Damaging Winds in Tennessee, April 30, 20022 in hail · 16 events
- Flood in Puerto Rico, April 30, 2002$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5288295.